Ohio, 2011

Flash Flooding and Flooding in Ohio, May 10 to 12, 2011

May 10 to 12, 2011 · NWS ILN · 60 events in 16 counties and zones

A very unstable airmass was in place south of a warm front in the area. This unstable airmass led to the development of widespread severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$385,000
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A very unstable airmass was in place south of a warm front in the area. This unstable airmass led to the development of widespread severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 3:05 PM EST, 11 minutes earlier.

Area forecast discussion, May 10, 3:05 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
405 PM EDT TUE MAY 10 2011

.SYNOPSIS...
A MID LVL RIDGE AXIS LOCATED FROM THE WESTERN GREAT LAKES
SOUTHWARD TO THE LOWER MISSISSIPPI VALLEY WILL MOVE SLOWLY EAST
ACROSS THE FORECAST AREA THROUGH THE END OF THE WORK WEEK.
MEANWHILE...A WARM FRONTAL BOUNDARY WILL REMAIN ACROSS THE
REGION...EVENTUALLY WASHING OUT BY THE END OF THE WORK WEEK.
SUMMER-LIKE TEMPERATURES CAN BE EXPECTED DURING THIS PERIOD.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE NEAR TERM FORECAST WILL BE ACTIVE AS MESOSCALE INTERACTIONS
ARE ONGOING AT THE TIME OF ISSUANCE. A TANDEM OF WEAK VORT MAXES
WILL SLIDE SE ACRS THE REGION LATE THIS AFTN AND EVENING. THESE
WEAK FEATURES WILL INTERACT WITH A WARM FRONT ACRS THE REGION TO
PRODUCE SHOWERS AND THUNDERSTORMS. VERY HIGH CAPE VALUES PER 18Z
ILN SPECIAL SOUNDING...AROUND 3500 J/KG...ALONG WITH AMPLE
SHEAR...WILL RESULT IN MULTICELL AND SUPERCELL CLUSTERS. SUPERCELLS
WILL BE PROLIFIC HAIL PRODUCES AND WILL LIKELY RESULT IN SOME
DAMAGING WINDS. GIVEN THAT STORM MOTIONS ARE AROUND 20 MPH...AND
THE THREAT THAT SOME LOCATIONS MAY SEE TRAINING STORMS...FLOODING
WILL ALSO BE A CONCERN. HAVE GONE WITH FAIRLY HIGH POPS OVER THE
WESTERN AND SOUTHERN PARTS OF THE CWFA WHERE FORCING WILL BE
MAXIMIZED. A SEVERE THUNDERSTORM WATCH WILL REMAIN IN EFFECT ACRS
THESE AREAS UNTIL 8 PM EDT. A SOUTHWARD TREND AND AN GRADUAL
DECREASING TREND OF CONVECTION ARE EXPECTED THIS EVENING INTO THE
EARLY MORNING HOURS AS SURFACE BASED INSTABILITY WANES AND FORCING
WANES AS WELL. OVERNIGHT LOWS WILL FALL INTO THE LOWER AND MID
60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A SUMMER-LIKE PATTERN IS IN THE OFFING DURING THE SHORT TERM PERIOD.

A MID LVL RIDGE AXIS WILL SLOWLY MOVE EAST ACRS THE FORECAST AREA
THROUGH THE PERIOD. HOWEVER...THE RIDGE WILL NOT BRING COMPLETE
DRY WEATHER AS A WARM AND HUMID AIRMASS WILL BE IN PLACE.
THIS...ALONG WITH WEAK LOW LEVEL FORCING AND WEAK WX DISTURBANCES
ROTATING THROUGH THE UPPER LEVEL FLOW...WILL RESULT IN CHANCES OF
SHOWERS AND THUNDERSTORMS. THE BEST CHANCES WILL LIKELY OCCUR DURING
THE PEAK HEATING OF THE DAY INTO THE EVENING HOURS. HIGHS IN THE
LOWER AND MID 80S AND LOWS IN THE LOWER AND MID 60S ARE EXPECTED
WEDNESDAY AND THURSDAY. ON FRIDAY...MORE CLOUD COVER A LITTLE
HIGHER CHC FOR PCPN WILL TEMPER HIGHS DOWN INTO THE UPPER 70S TO THE
LOWER 80S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A HIGHLY AMPLIFIED UPPER LEVEL FLOW PATTERN IS ANTICIPATED DURING
THE LONG TERM PERIOD. IN FACT...THE FLOW WILL BECOME BLOCKY IN
NATURE AND WILL RESULT IN LARGE SYNOPTIC SCALE SYSTEMS TO MOVE
MORE NORTH TO SOUTH THAN WEST TO EAST. HAVE USED A BLEND OF THE
NCEP/HPC GUIDANCE AND THE 00Z ECMWF TO KEEP SOME CONTINUITY TO THE
FORECAST AS WELL AS TO BETTER COLLABORATE WITH SURROUNDING
OFFICES.

AN UPR LEVEL CLOSED LOW IS FORECAST TO MOVE SLOWLY SOUTHWARD FROM
THE MID MS RIVER VALLEY INTO THE LOWER GULF COAST STATES FROM
SATURDAY INTO MONDAY. AS THIS OCCURS...A COLD FRONT WILL SLIDE
FROM NORTH TO SOUTH ACRS THE AREA FRIDAY NIGHT INTO SATURDAY.
A MOISTURE FETCH OFF THE ATLANTIC WILL BE PULLED BACK WEST INTO
THE REGION...RESULTING IN THE THREAT FOR PCPN. HAVE KEPT BOTH A
CHANCE OF SHOWERS AND THUNDERSTORMS GOING SATURDAY INTO SATURDAY
NIGHT...TRANSITIONING OVER TO A CHANCE OF SHOWERS ON SUNDAY AS
INSTBY DECREASES WITH A COOLER AIRMASS. MODEL TRENDS INDICATE THAT
THE THREAT OF PCPN WILL BE SLOW TO EXIT THE REGION SUNDAY NIGHT
INTO MONDAY GIVEN THE SLOW MOVEMENT OF SYNOPTIC SYSTEMS. SFC HIGH
PRESSURE IS POISED AT THIS TIME TO BUILD INTO THE REGION MONDAY
NIGHT INTO TUESDAY WHICH SHOULD ALLOW THE REGION TO DRY OUT BY
THEN. TEMPERATURES THROUGH THE PERIOD WILL SHOW A COOLING TREND
GIVEN CLOUDS...PCPN AND A NORTHEAST SFC WIND FLOW. COULD EVEN BE
COOLER THAN CURRENTLY FORECAST...BUT WILL NOT GO THAT EXTREME AT
THIS TIME.
&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG
INSTABILITY GRADIENT CURRENTLY EXTENDING FROM CENTRAL INDIANA DOWN
INTO NORTHERN KENTUCKY. AS SURFACE BOUNDARY CONTINUES TO LIFT
NORTHEAST THROUGH EARLY EVENING...AIRMASS WILL CONTINUE TO
DESTABILIZE ACROSS OUR AREA. EXPECT SHOWERS AND THUNDERSTORMS TO
CONTINUE TO FILL IN THROUGH LATE AFTERNOON...ESPECIALLY ALONG AND
SOUTHWEST OF A KDAY TO KILN LINE. AREA OF PCPN SHOULD THEN PUSH
SOUTHEAST OF OUR AREA THROUGH EARLY EVENING. MODELS ARE HINTING
AT SOME FOG AND LOWER CLOUDS LATER TONIGHT. TOUGH TO DISCOUNT THIS
COMPLETELY WITH HIGH BUILDING IN ALOFT BUT THIS WILL LIKELY DEPEND
TO SOME DEGREE ON HOW MUCH PCPN WE END UP GETTING LATER THIS
AFTERNOON. WILL HEDGE FOR NOW AND KEEP ANY CIGS VFR LATER TONIGHT
AND JUST BRING IN SOME MVFR VSBY RESTRICTIONS. AIRMASS WILL
DESTABILIZE ONCE AGAIN THROUGH THE DAY ON WEDNESDAY BUT WE ARE
LACKING A FORCING MECHANISM SO ANY THUNDERSTORM DEVELOPMENT SHOULD
BE MORE ISOLATED THROUGH THE AFTERNOON HOURS.

OUTLOOK...THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...HICKMAN
AVIATION...JGL
Hazardous weather outlook, May 10, 8:22 AM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
922 AM EDT TUE MAY 10 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111330-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
922 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION TODAY. SOME THUNDERSTORMS MAY REACH SEVERE LIMITS WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS. IN
ADDITION...LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. SOME
FLOODING ISSUES MAY ARISE WHERE WHERE THUNDERSTORMS TRAIN OVER THE
SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Special weather statement, May 10, 1:52 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
252 PM EDT TUE MAY 10 2011

INZ050-OHZ034-042-102000-
WAYNE IN-DARKE OH-MERCER OH-
252 PM EDT TUE MAY 10 2011

...RAPIDLY DEVELOPING THUNDERSTORMS WILL AFFECT WEST CENTRAL OHIO
AND EAST CENTRAL INDIANA THROUGH 400 PM EDT...

RADAR INDICATED THUNDERSTORMS OVER EASTERN INDIANA INCREASING IN
COVERAGE AND INTENSITY...AND THESE STRONG STORMS MAY BECOME SEVERE
AS THEY MOVE INTO THE AREA THROUGH THE MID AND LATE AFTERNOON.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FOUNTAIN CITY...FORT
RECOVERY...UNION CITY...ROCKFORD...ST. HENRY...COLDWATER AND CELINA.

ALSO...FRANKLIN...ECONOMY...WILLIAMSBURG...CHATTANOOGA...WABASH...
NORTH DAYTON...COSMOS AND BETHEL ARE NEAR THE PATH OF THESE RAPIDLY
DEVELOPING THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 4071 8445 3986 8484 3993 8521 4001 8520
      4001 8482 4073 8481

BINAU
Local storm report, May 10, 2:26 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
326 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MOUNT OLIVET            38.53N 84.04W
05/10/2011  E0.50 INCH       ROBERTSON          KY   PUBLIC

&&

ANOVAK
Local storm report, May 10, 2:32 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
332 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             1 SE PIQUA              38.45N 84.03W
05/10/2011  E1.75 INCH       ROBERTSON          KY   PUBLIC

&&

ANOVAK
Local storm report, May 10, 2:36 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
336 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             NEAVE                   38.65N 84.20W
05/10/2011  E1.75 INCH       BRACKEN            KY   TRAINED SPOTTER

&&
Special weather statement, May 10, 2:55 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
355 PM EDT TUE MAY 10 2011

OHZ034-035-042-043-102100-
AUGLAIZE OH-DARKE OH-MERCER OH-SHELBY OH-
355 PM EDT TUE MAY 10 2011

...STRONG THUNDERSTORMS WILL AFFECT WESTERN
SHELBY...MERCER...NORTHERN DARKE AND WESTERN AUGLAIZE COUNTIES
THROUGH 500 PM EDT...

AT 350 PM EDT...RADAR INDICATED A STRONG THUNDERSTORMS OVER EAST
CENTRAL INDIANA...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FORT RECOVERY...
ANSONIA...ST. HENRY...COLDWATER...ROCKFORD...CELINA...VERSAILLES...
MINSTER...NEW BREMEN...FORT LORAMIE AND ST. MARYS.

ALSO...COSMOS...NORTH DAYTON...CHATTANOOGA...ROSE HILL...WABASH...
ROSSBURG...NEW WESTON AND BURKETTSVILLE ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 4068 8433 4020 8430 4021 8481 4070 8481

BINAU
Local storm report, May 10, 3:15 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             MOUNT OLIVET            38.53N 84.04W
05/10/2011  E0.50 INCH       ROBERTSON          KY   COUNTY OFFICIAL

&&

ANOVAK

The radar

The Cincinnati radar (KILN), 123 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

34 hail, 17 flash flood, 8 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
May 10, 3:16 PM EST to 3:20 PM EST
Where
Mercer County, Maria Stein
Measured
0.88 in hail
Reported by
Public
Coordinates
40.400, -84.480

Hail, Ross

When
May 10, 3:18 PM EST to 3:22 PM EST
Where
Ross County, Frankfort
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.400, -83.180

Hail, Pike

When
May 10, 3:19 PM EST to 3:23 PM EST
Where
Pike County, 3 mi SW of Beaver
Measured
0.88 in hail
Reported by
Public
Coordinates
38.999, -82.859

Thunderstorm Wind, Scioto

When
May 10, 3:20 PM EST to 3:23 PM EST
Where
Scioto County, Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.730, -82.980

Trees were reported down due to damaging thunderstorm winds.

Hail, Ross

When
May 10, 3:25 PM EST to 3:29 PM EST
Where
Ross County, Chillicothe
Measured
0.75 in hail
Reported by
Public
Coordinates
39.330, -82.980

Hail, Ross

When
May 10, 3:28 PM EST to 3:32 PM EST
Where
Ross County, Frankfort
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.400, -83.180

Hail, Scioto

When
May 10, 3:28 PM EST to 3:32 PM EST
Where
Scioto County, Portsmouth
Measured
0.75 in hail
Reported by
Public
Coordinates
38.730, -82.980

Hail, Shelby

When
May 10, 3:30 PM EST to 3:34 PM EST
Where
Shelby County, 1 mi NNE of Houston
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.263, -84.323

Hail, Ross

When
May 10, 3:37 PM EST to 3:41 PM EST
Where
Ross County, 2 mi ENE of Knockemstiff
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.281, -83.085

Hail, Scioto

When
May 10, 3:40 PM EST to 3:44 PM EST
Where
Scioto County, Sciotoville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.770, -82.880

Hail, Ross

When
May 10, 3:41 PM EST to 3:45 PM EST
Where
Ross County, Chllcth Ross Co Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.430, -83.020

Hail, Ross

When
May 10, 3:42 PM EST to 3:45 PM EST
Where
Ross County, 2 mi NW of North Fork Vlg to North Fork Vlg
Measured
1.75 in hail
Reported by
Public
Coordinates
39.350, -83.056

Hail, Scioto

When
May 10, 3:51 PM EST to 3:55 PM EST
Where
Scioto County, Wheelersburg
Measured
0.75 in hail
Reported by
Public
Coordinates
38.730, -82.830

Hail, Auglaize

When
May 10, 4:02 PM EST to 4:06 PM EST
Where
Auglaize County, Wapakoneta
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.570, -84.200

Hail, Mercer

When
May 10, 5:05 PM EST to 5:15 PM EST
Where
Mercer County, 5 mi SE of Rockford to Mendon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.629, -84.563

Hail, Scioto

When
May 10, 5:35 PM EST to 5:39 PM EST
Where
Scioto County, 4 mi ENE of South Webster
Measured
1.5 in hail
Reported by
Public
Coordinates
38.842, -82.651

Flash Flood, Pickaway

When
May 10, 5:44 PM EST to 5:48 PM EST
Where
Pickaway County, 1.19 mi ESE of Hayesville to 0.61 mi E of Hayesville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.524, -82.909

Two feet of water was flowing across roadways due to heavy rainfall.

Flash Flood, Hocking

When
May 10, 6:00 PM EST to May 11, 12:00 AM EST
Where
Hocking County, Laurelville to 1.73 mi N of Laurelville
Cause
Heavy Rain
Property damage
$70,000
Reported by
Law Enforcement
Coordinates
39.450, -82.770

Several evacuations occurred, vehicles were washed off of roadways, and roads were closed due to flash flooding.

Hail, Scioto

When
May 10, 6:34 PM EST to 6:38 PM EST
Where
Scioto County, 4 mi ENE of Wheelersburg
Measured
0.88 in hail
Reported by
Public
Coordinates
38.752, -82.761

Flash Flood, Scioto

When
May 10, 6:42 PM EST to 11:00 PM EST
Where
Scioto County, 1 mi NE of South Webster to 1.53 mi SSW of Hales Creek
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
38.830, -82.707

A dozen cars were submerged on a road and water rescues were needed due to the heavy rainfall.

Flash Flood, Scioto

When
May 10, 8:00 PM EST to 11:00 PM EST
Where
Scioto County, 4 mi N of Minford to 3.31 mi NNW of Pools Corners
Cause
Heavy Rain
Property damage
$30,000
Reported by
County Official
Coordinates
38.908, -82.850

A water rescue occurred at a home due to flash flooding in the area.

Flash Flood, Scioto

When
May 10, 8:00 PM EST to 11:00 PM EST
Where
Scioto County, 3 mi E of South Webster to 1.37 mi SSE of Hales Creek
Cause
Heavy Rain
Property damage
$70,000
Reported by
County Official
Coordinates
38.820, -82.664

Water rescues were needed at several homes due to flash flooding.

Flash Flood, Scioto

When
May 10, 8:05 PM EST to 11:05 PM EST
Where
Scioto County, 3 mi E of Wheelersburg to 0.66 mi SW of Lyra
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.730, -82.774

A road was closed due to water flowing over the roadway.

Hail, Pickaway

When
May 10, 9:10 PM EST to 9:14 PM EST
Where
Pickaway County, Tarlton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.550, -82.780

Hail, Ross

When
May 10, 9:13 PM EST to 9:17 PM EST
Where
Ross County, 2.76 mi N of Thrifton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.370, -83.367

Hail, Fayette

When
May 10, 10:17 PM EST to 10:21 PM EST
Where
Fayette County, 1 mi E of Jeffersonville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.650, -83.551

Flash Flood, Ross

When
May 10, 10:22 PM EST to May 11, 12:00 AM EST
Where
Ross County, Frankfort to 1.2 mi SSW of Frankfort
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.400, -83.180

Several roads were closed due to heavy rainfall.

Hail, Ross

When
May 10, 10:25 PM EST to 10:29 PM EST
Where
Ross County, 5 mi NW of Bainbridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.281, -83.336

Flash Flood, Ross

When
May 10, 10:41 PM EST to May 11, 12:00 AM EST
Where
Ross County, 5 mi NW of Bainbridge to 0.68 mi S of Fruitdale
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.281, -83.336

Water covered roadways and caused some road damage due to heavy rainfall.

Hail, Fayette

When
May 10, 10:42 PM EST to 10:46 PM EST
Where
Fayette County, 2 mi SW of Washington Court Hou
Measured
0.75 in hail
Reported by
Public
Coordinates
39.510, -83.457

Flood, Scioto

When
May 10, 11:00 PM EST to May 12, 12:00 PM EST
Where
Scioto County, 1.65 mi NE of Junior Furnace to 1.66 mi NE of Junior Furnace
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
38.636, -82.777

Flooding that was caused by heavy rains on May 10th continued into the day on May 12th. A man wading through chest deep water along Pine Creek in southeast Scioto County Ohio was pulled under around 1000 on May 12, 2011. His body was recovered during the early afternoon of May 12, 2011.

Hail, Adams

When
May 10, 11:07 PM EST to 11:11 PM EST
Where
Adams County, Peebles
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -83.400

Hail, Clark

When
May 10, 11:24 PM EST to 11:28 PM EST
Where
Clark County, 2 mi E of South Vienna
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.920, -83.582

Hail, Adams

When
May 10, 11:28 PM EST to 11:32 PM EST
Where
Adams County, Blue Creek
Measured
1.75 in hail
Reported by
Public
Coordinates
38.770, -83.330

Hail, Clark

When
May 10, 11:48 PM EST to 11:52 PM EST
Where
Clark County, South Charleston
Measured
1.25 in hail
Reported by
Public
Coordinates
39.820, -83.630

Hail, Champaign

When
May 11, 12:00 AM EST to 12:04 AM EST
Where
Champaign County, 4 mi SW of Mutual
Measured
0.75 in hail
Reported by
Public
Coordinates
40.039, -83.683

Hail, Fayette

When
May 11, 12:20 AM EST to 12:24 AM EST
Where
Fayette County, Washington Court Hou
Measured
1 in hail
Reported by
Public
Coordinates
39.530, -83.430

Hail, Clark

When
May 11, 12:24 AM EST to 12:28 AM EST
Where
Clark County, 1 mi NNW of New Moorefield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.993, -83.727

Hail, Champaign

When
May 11, 12:25 AM EST to 12:29 AM EST
Where
Champaign County, 4 mi NNW of Urbana
Measured
1 in hail
Reported by
Public
Coordinates
40.173, -83.779

Hail, Clark

When
May 11, 12:40 AM EST to 12:44 AM EST
Where
Clark County, 5 mi WNW of South Charleston
Measured
1.75 in hail
Reported by
Public
Coordinates
39.848, -83.717

Hail, Clark

When
May 11, 12:59 AM EST to 1:03 AM EST
Where
Clark County, 5 mi SE of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.869, -83.733

Flash Flood, Clark

When
May 11, 12:59 AM EST to 5:00 AM EST
Where
Clark County, 4 mi E of Springfield to 1.47 mi WNW of Harmony
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.920, -83.725

Several roads had a foot of moving water over them due to heavy rainfall.

Hail, Madison

When
May 11, 1:07 AM EST to 1:11 AM EST
Where
Madison County, London
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.880, -83.450

Flash Flood, Clark

When
May 11, 1:58 AM EST to 5:00 AM EST
Where
Clark County, 1.26 mi WNW of Catawba to 0.63 mi NW of Catawba
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.010, -83.640

One and a half feet of water was reported over a road due to heavy rainfall.

Hail, Clinton

When
May 11, 2:08 AM EST to 2:12 AM EST
Where
Clinton County, Sabina
Measured
1.25 in hail
Reported by
Public
Coordinates
39.480, -83.650

Flash Flood, Clark

When
May 11, 2:30 AM EST to 5:30 AM EST
Where
Clark County, 4 mi W of Springfield to 0.53 mi S of Rock Way
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.920, -83.876

One foot of water was reported over several roadways due to heavy rainfall.

Flash Flood, Ross

When
May 11, 2:35 AM EST to 5:30 AM EST
Where
Ross County, Frankfort to 0.11 mi ENE of Frankfort
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.400, -83.180

Twenty residents were evacuated from their homes and two people were rescued from vehicles due to flash flooding.

Hail, Logan

When
May 11, 2:58 AM EST to 3:02 AM EST
Where
Logan County, Mc Morran
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.380, -83.850

Flash Flood, Logan

When
May 11, 2:58 AM EST to 5:00 AM EST
Where
Logan County, Mc Morran to 0.67 mi SSW of Mc Morran
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.380, -83.850

One and a half feet of water was reported near a residence due to heavy rainfall.

Flash Flood, Fayette

When
May 11, 3:06 AM EST to 5:06 AM EST
Where
Fayette County, Good Hope to 1.3 mi WSW of Buena Vista
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.450, -83.530

One family was evacuated from their residence due to flash flooding.

Flash Flood, Madison

When
May 11, 3:10 AM EST to 5:10 AM EST
Where
Madison County, 2 mi ENE of South Solon to 1.96 mi ENE of South Solon
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.741, -83.585

A road was closed due to flash flooding caused by heavy rain.

Flash Flood, Hardin

When
May 11, 5:25 AM EST to 6:45 AM EST
Where
Hardin County, 2 mi NW of Alger to 0.57 mi SW of Maysville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.721, -83.877

Multiple roads were closed due to flash flooding.

Flash Flood, Clark

When
May 11, 6:09 AM EST to 7:09 AM EST
Where
Clark County, Springfield to 1.1 mi N of Springfield
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.920, -83.800

Three water rescues occurred due to flash flooding in the area.

Flood, Champaign

When
May 11, 6:11 AM EST to 1:00 PM EST
Where
Champaign County, 0.69 mi S of Urbana to 0.86 mi S of Urbana
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.110, -83.750

Roads were flooded and vehicles were stalled in flood waters due to heavy rain.

Flood, Logan

When
May 11, 6:50 AM EST to 1:30 PM EST
Where
Logan County, 0.87 mi SE of Bellefontaine to 1.15 mi SSE of Bellefontaine
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.360, -83.760

Numerous roads were closed due to heavy rainfall.

Flood, Ross

When
May 11, 7:29 AM EST to 8:30 AM EST
Where
Ross County, North Fork Vlg to 0.99 mi SE of North Fork Vlg
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.330, -83.030

Several roads were closed due to heavy rainfall.

Flood, Clark

When
May 11, 8:40 AM EST to 1:00 PM EST
Where
Clark County, South Charleston to 0.5 mi S of South Charleston
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.820, -83.630

A campground was evacuated due to heavy rainfall that caused flooding of the area.

Flood, Fayette

When
May 11, 8:50 AM EST to 1:00 PM EST
Where
Fayette County, Washington Court Hou to 0.67 mi ESE of Washington Court Hou
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.530, -83.430

Roads were closed due to high waters.

Flood, Clark

When
May 11, 12:30 PM EST to 1:15 PM EST
Where
Clark County, 0.87 mi NE of South Vienna to 1.05 mi NE of South Vienna
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.930, -83.610

A few roads were closed in eastern and northeastern portions of the county due to heavy rainfall.

Flood, Ross

When
May 11, 12:30 PM EST to 4:00 PM EST
Where
Ross County, Frankfort to 0.26 mi WSW of Frankfort
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.400, -83.180

Multiple roads were closed due to high waters.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Scioto2011-05-1247MaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299275, 299277, 299278, 299324, 299280, 299271, 299274, 299326, 299273, 299284, 299286, 299282, 299289, 299288, 299287, 312952, 315020, 306888, 299292, 306890, 306889, 306891, 306892, 299293, 299298, 299300, 306893, 299299, 306894, 299303, 312247, 299314, 299318, 299315, 299316, 299320, 299321, 299329, 299327, 299330, and more.